New Mexico, 2014

Hail in New Mexico, July 1, 2014

July 1, 2014 · NWS ABQ · 2 events in 2 counties and zones

A potent back door cold front surged westward late on June 30th and introduced the first significant moisture surge of the 2014 monsoon season. The upper level high was centered over northwestern New Mexico and allowed storms to slide slowly east southeast off the Continental Divide into nearby valley locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A potent back door cold front surged westward late on June 30th and introduced the first significant moisture surge of the 2014 monsoon season. The upper level high was centered over northwestern New Mexico and allowed storms to slide slowly east southeast off the Continental Divide into nearby valley locations. A severe storm near Cubero produced penny sized hail and heavy rainfall during the late afternoon hours. Another severe thunderstorm moved over Taos very late in the evening and produced nickel sized hail around the Blueberry Hill area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 1, 4:59 PM MST, 19 minutes earlier.

Area forecast discussion, Jul 1, 4:59 PM MST, 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
559 PM MDT TUE JUL 1 2014

.AVIATION...
00Z TAF CYCLE
SCT TO NMRS TSRA/SHRA EXPECTED E OF THE CONTINENTAL DIVIDE
TONIGHT WITH SPOTTIER ACTIVITY FARTHER W IN THE EVENING. CELLS
SHOULD GENERALLY MOVE TOWARD THE SOUTHEAST AT SPEEDS IN THE 10 TO
20 MPH RANGE...AND MUCH OF THE ACTIVITY SHOULD BE E OF THE CENTRAL
MT CHAIN BY LATE EVENING. MODELS DEPICT SOME SHOWERS AND STORMS
LINGERING INTO WED MORNING ACROSS PARTS OF THE PLAINS. EASTERLY
UPSLOPE FLOW SHOULD ALSO CAUSE PATCHES OF LOW CLOUDS TO DEVELOP
WITH MVFR AND POSSIBLY IFR CONDITIONS ALONG THE E SLOPES OF THE
CENTRAL MT CHAIN LATE TONIGHT INTO WED MORNING. ANOTHER ROUND OF
SCT TO NMRS SHOWERS AND STORMS EXPECTED WED AFTN/NIGHT...EXCEPT
FOR ISOLD ACTIVITY W OF THE CONTDVD.

44

&&

.PREV DISCUSSION...244 PM MDT TUE JUL 1 2014...
.SYNOPSIS...
THE FIRST SIGNIFICANT MONSOON MOISTURE SURGE WORKING INTO THE AREA
TODAY WILL SET THE STAGE FOR SEVERAL DAYS OF SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS. THE FOCUS FOR LOCALLY HEAVY RAINFALL WILL
SHIFT ACROSS EASTERN NEW MEXICO TONIGHT...THEN OVER CENTRAL AND
WESTERN NEW MEXICO WEDNESDAY AND THURSDAY. TEMPERATURES WILL BE MUCH
COOLER WITH THICKER CLOUDS AND MOISTURE OVER THE REGION. A SLIGHT
DOWN TREND IN STORM COVERAGE IS EXPECTED FRIDAY AND SATURDAY BEFORE
ANOTHER SURGE WORKS NORTH INTO THE STATE SUNDAY INTO EARLY NEXT WEEK.

&&

.DISCUSSION...
19Z LAPS DATA AND LATEST RADAR PICTURE SYNCING UP WELL AS THE BULK
OF THE SHOWER/STORM COVERAGE IS DEVELOPING ALONG THE CONT DVD AND
THE SOUTHERN REACHES OF THE NORTHERN MTS. THE MOST SIGNIFICANT
INSTABILITY IS POISED OVER THE PLAINS HOWEVER CLOUDS AND RESULTING
CONVECTIVE INHIBITION ARE SLOWING DEVELOPMENT. THE LATEST HRRR AND
RUC AGREE THE ACTIVITY OVER THE DIVIDE WILL SPREAD EAST TOWARD THE
RIO GRANDE VALLEY LATE THIS AFTERNOON AND EARLY EVENING. A SHARP
DRYLINE OVER WESTERN NM WILL FAVOR DRIER PRECIP ACTIVITY WEST OF
THE DIVIDE WITH WET/DRY ACTIVITY BTWN THE DIVIDE AND THE RIO
GRANDE VALLEY. THE SPC STORM SCALE ENSEMBLE PRODUCT INDICATES A
CONVECTIVE CLUSTER OVER SOCORRO COUNTY EARLY THIS EVENING THAT
DEVELOPS EASTWARD ACROSS THE PLAINS ALONG AN AREA OF MID LEVEL
CONVERGENCE. THE HRRR INDICATES THIS CLUSTER COMING OUT OF SOUTH
CENTRAL COLORADO THEN RIDES SOUTHEAST ALONG THE BOUNDARY. BLENDED
THE 2 SOLUTIONS SO MUCH OF THE EAST IS AT HIGH CHANCE OR LIKELY
FOR TONIGHT.

GAP WINDS WILL INTENSIFY TONIGHT INTO THE RIO GRANDE VALLEY AND
FORCE THE MOISTURE SURGE MUCH FARTHER WEST INTO EASTERN ARIZONA BY
WEDNESDAY MORNING. THE THETA-E AXIS WILL BE CENTERED ALONG THE
DIVIDE WEDNESDAY WITH STEERING FLOW FORCING ACTIVITY EAST TO THE
SOUTHEAST TOWARD THE ABQ/SAF METRO IN THE EVENING. PWAT VALUES
FROM 1 TO 1.5 FROM WEST TO EAST AND LIGHT STEERING FLOW WILL FAVOR
LOCALLY HEAVY RAINFALL SO MAINTAINED THAT WORDING THRU WEDNESDAY
NIGHT. IF TRENDS CONTINUE WE WILL LIKELY SEE THE MOST SIGNIFICANT
RAINFALL AROUND CENTRAL NM INCLUDING ABQ AND SAF IN QUITE SOME TIME.

FRIDAY AND SATURDAY THE MOIST INSTABILITY AXIS WILL BECOME ORIENTED
MORE WEST-EAST OVER NORTHERN NM. NORTH-SOUTH STEERING FLOW WILL
FAVOR ANY ACTIVITY OVER THE NORTHERN HIGH TERRAIN TO SLIDE INTO THE
ABQ/SAF METRO AREA. CURRENT POP GRIDS TREND CHANCES DOWN TO THE
SLIGHT CHANCE AND LOW END CHANCE CATEGORY HOWEVER IT WILL DEPEND
ON HOW MUCH MOISTURE FALLS THROUGH THURSDAY AND WORKS WITH STRONG
RECYCLING PROCESSES. THE GFS INDICATES A SUBSTANTIAL INCREASE IN
MOIST INSTABILITY AGAIN OVER CENTRAL NM SUNDAY THROUGH THE END OF
THE NEXT WEEK. THE UPPER HIGH WILL BE CENTERED OVER THE 4 CORNERS
SO AGAIN STEERING FLOW WOULD BE FAVORABLE FOR THE ABQ/SAF AREAS.

GUYER

&&

.FIRE WEATHER...
COVERAGE OF SHOWERS/THUNDERSTORMS RAMPING UP THIS AFTERNOON
NEAR/EAST OF THE DIVIDE IN WESTERN NEW MEXICO ESPECIALLY FROM THE
UPPER GILA REGION SOUTH WHERE THE AIR MASS QUICKLY DESTABILIZED
ALONG THE LEADING EDGE OF THE DEEPER EASTERLY PUSH. STILL CONCERN
FOR DRIER STORMS HERE WITH LIGHTNING AND MICROBURST POTENTIAL
BETWEEN THE CONTINENTAL DIVIDE AND THE RIO GRANDE VALLEY THOUGH
IMPROVING MOISTURE PROFILES WITH EASTWARD EXTENT.

AIR MASS JUST NOW BEGINNING TO DESTABILIZE FROM THE EAST SLOPES OF
THE CENTRAL MOUNTAIN CHAIN ACROSS THE EASTERN PLAINS...WHERE IMPACTS
OF LAST NIGHTS COLD FRONT HAVE LINGERED LONGER. STILL WATCHING FOR A
REINFORCING SURGE OF MOISTURE ACROSS THE EAST AND EVENTUALLY INTO
PORTIONS OF CENTRAL NEW MEXICO TONIGHT INTO WEDNESDAY AS DEEPER
MOISTURE IS FORCED WESTWARD.  THUS...LOOK FOR REJUVENATED EASTERLY
GAP WINDS LATER THIS EVENING BEFORE GRADIENTS RELAX WED AM.  BY THE
END OF THE WEEK...DRIER DEWPOINTS LOOK TO RETURN TO PORTIONS OF THE
CENTRAL AND WEST WITH A TREND TOWARD MORE DRY OR MIXED WET AND DRY
STORMS FAVORING THE HIGHER TERRAIN BENEATH WEAK STEERING FLOW.

RH RECOVERIES MUCH MUCH IMPROVED WITH GOOD TO EXCELLENT READINGS
EXPECTED IN THE SHORT TERMS BUT WILL START A DOWNWARD TREND BY
TUESDAY. MIN RH VALUES WILL TREND UPWARD WEDNESDAY AS WETTING PRECIP
SHIFTS WESTWARD. STORM MOTIONS WILL BE FROM THE SOUTHEAST WITH
WETTER STORMS IN THE EAST AND CENTRAL...AND DRIER OR MIX OF WET AND
DRY ACROSS THE FAR WEST PRIMARILY FROM THE DIVIDE WESTWARD. EXPECT FAIR TO
POOR VENTILATION WITH BELOW NORMAL HIGHS IN THE EAST AND SPOTTY GOOD
TO EXCELLENT VENTILATION WITH NEAR NORMAL HIGHS IN THE WEST.

THURSDAY WILL START TO SEE DIMINISHING PRECIP IN THE EAST BUT
INCREASING TOWARD THE CENTRAL AND WEST. FAIR TO POOR VENTILATION
FROM THE WEST TO THE CENTRAL RIO GRANDE VALLEY BUT GOOD TO EXCELLENT
IN THE EAST. BY FRIDAY JULY 4TH...HIGH PRESSURE LOOKS TO SETTLE OVER
THE FOUR CORNERS REGION WHICH WILL LOWER RELATIVE HUMIDITIES ACROSS
THE NORTHWEST AND WEST CENTRAL AREAS...WITH POSSIBLE CONVECTION FOR
HIGHER TERRAIN AND ADJACENT AREAS. DAYTIME HIGHS WILL CONTINUE TO BE
NEAR NORMAL AREA WIDE FRIDAY THROUGH MONDAY WITH GOOD OVERNIGHT
RECOVERIES UNTIL TUESDAY. 32

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jul 1, 7:39 AM MST, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
839 AM MDT TUE JUL 1 2014

NMZ501>540-021445-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
839 AM MDT TUE JUL 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND
CENTRAL NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO WIDESPREAD SIGNIFICANT WEATHER IS EXPECTED TODAY. HOWEVER...A
SIGNIFICANT INCREASE IN SHOWER AND THUNDERSTORM ACTIVITY WILL
DEVELOP TODAY. SOME OF THE STRONGER THUNDERSTORMS WILL BE CAPABLE
OF PRODUCING LOCALLY HEAVY RAINFALL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO WIDESPREAD SIGNIFICANT WEATHER IS EXPECTED. HOWEVER...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
WEDNESDAY WITH FEWER STORMS ANTICIPATED THURSDAY...FRIDAY...AND
INTO THE WEEKEND. SOME STRONGER SLOW-MOVING STORMS WILL BE CAPABLE
OF PRODUCING LOCALLY HEAVY RAINFALL IN SOME AREAS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY HEAVY RAINFALL OR FLOODING TO
THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE AT 1.888.386.7637 OR
VIA THE WEB AT WEATHER.GOV/ABQ. YOU CAN ALSO SUBMIT WEATHER
REPORTS OR PHOTOS TO THE ALBUQUERQUE NATIONAL WEATHER SERVICE
FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG N M W X.

52

In the hours before

Special weather statement, Jul 1, 2:15 PM MST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
315 PM MDT TUE JUL 1 2014

NMZ508-012145-
SOUTHWEST MOUNTAINS-
315 PM MDT TUE JUL 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN CATRON AND
NORTHWESTERN SOCORRO COUNTIES THROUGH 345 PM MDT...

AT 312 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTH OF NATIONAL RADIO ASTRONOMY
OBSERVATORY...OR ABOUT 12 MILES NORTHEAST OF DATIL...MOVING NORTHEAST
AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF
NORTHWESTERN SOCORRO COUNTY.

&&

LAT...LON 3444 10758 3427 10740 3412 10767 3425 10781
TIME...MOT...LOC 2116Z 230DEG 8KT 3425 10765

33
Special weather statement, Jul 1, 2:25 PM MST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
325 PM MDT TUE JUL 1 2014

NMZ508-012200-
SOUTHWEST MOUNTAINS-
325 PM MDT TUE JUL 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SOCORRO COUNTY THROUGH
400 PM MDT...

AT 324 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES SOUTH OF NATIONAL RADIO ASTRONOMY
OBSERVATORY...OR ABOUT 26 MILES SOUTHEAST OF DATIL...MOVING NORTHEAST
AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF WESTERN
SOCORRO COUNTY.

&&

LAT...LON 3414 10748 3397 10719 3373 10752 3384 10770
TIME...MOT...LOC 2125Z 216DEG 8KT 3386 10755

33

The radar

The Albuquerque radar (KABX), 64 km away, was scanning. The volume nearest the first event began at 00:16 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Cibola

When
July 1, 5:18 PM MST to 5:22 PM MST
Where
Cibola County, 0.69 mi N of Cubero
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.090, -107.520

Penny size hail and heavy rainfall. Minor flooding in area arroyos.

Hail, Taos

When
July 1, 9:55 PM MST to 10:00 PM MST
Where
Taos County, 0.89 mi SW of Ranchito
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
36.390, -105.610

Nickel size hail Blueberry Hill.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516446, 516447.